Utah, 2007

Damaging Wind in Utah, August 19, 2007

August 19, 2007 · NWS SLC · 1 event in 1 county or zone

Small hail and strong winds were produced by a thunderstorm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Small hail and strong winds were produced by a thunderstorm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 19, 8:43 AM MST, 4 hours 54 minutes earlier.

Area forecast discussion, Aug 19, 8:43 AM MST, 4 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
943 AM MDT SUN AUG 19 2007

.SYNOPSIS...AN UPPER TROUGH WILL MOVE THROUGH THE NORTHERN ROCKIES
TODAY BRINGING INCREASING SOUTHWEST FLOW TO THE REGION. A DRY COLD
FRONT WILL MOVE INTO NORTHERN UTAH THIS EVENING THEN STALL ACROSS
CENTRAL UTAH BY MONDAY MORNING. A DRY WESTERLY FLOW ALOFT WILL
PERSIST THROUGH MID WEEK.

&&

.DISCUSSION...DECENT JET MOVING ACROSS THE EASTERN GREAT BASIN
THIS MORNING. VISIBLE SATELLITE CLEARLY INDICATES A MAINLY DRY
COLD FRONT OVER WESTERN NEVADA AND SOUTHEAST OREGON. THIS BOUNDARY
SHOULD REACH NORTHWEST UTAH LATER THIS AFTERNOON AND CROSS THE
WASATCH FRONT DURING THE EVENING. AHEAD OF THIS FRONT...SOUTHWEST
WINDS WILL CONTINUE TO INCREASE THROUGHOUT THE DAY. WITH DRY
SOUTHWEST FLOW...EXPECT ANY LOW LEVEL MOISTURE TO BE QUICKLY
SCOURED OUT OF THE AREA. THE 12Z KSLC SOUNDING CONTINUED TO
INDICATE 1.00 INCH PRECIPITABLE WATER VALUES. GIVEN THE DEPTH OF
MOISTURE THIS MORNING...THERE MAY BE ENOUGH MID-LEVEL MOISTURE LEFT
AS THE COLD FRONT APPROACHES TO AID IN THE DEVELOPMENT OF AN AREA
OF DRY THUNDERSTORMS. ANY THUNDERSTORMS WOULD DEVELOP MAINLY
ACROSS NORTHWEST UTAH...THE NORTHERN WASATCH FRONT AND INTO THE
WASATCH MOUNTAINS NORTH OF I-80 AND EXTREME SOUTHWEST WYOMING.
NAM QPF CLOSELY MATCHES THIS SITUATION. DUE TO DRYING SUB-CLOUD
ENVIRONMENTS...ANY THUNDERSTORMS THAT DO DEVELOP WILL BE CAPABLE
OF PRODUCING STRONG GUSTY WINDS.

ONCE THE COLD FRONT CLEARS THE AREA TONIGHT...GFS INDICATES
SEVERAL WEAK WAVES WILL MOVE ACROSS MAINLY NORTHERN UTAH OVER THE
NEXT FEW DAYS. THESE MAY KEEP TEMPERATURES DOWN A FEW
DEGREES BUT STILL EXPECT TEMPERATURES TO BE SLIGHTLY ABOVE NORMAL.
WILL WAIT FOR THE 12Z GFS/EC BEFORE ADJUSTING ANY LONG TERM GRIDS.

UPDATED ZONES THIS MORNING TO BUMP UP WINDS IN WESTERN AND
NORTHERN PORTIONS OF THE AREA. ALSO REMOVED MENTION OF POPS THIS
MORNING FROM THE MOUNTAINS NORTH OF I-80 AND EXTREME SOUTHWEST
WYOMING.

&&

.AVIATION...GUSTY SOUTHERLY WINDS WILL CONTINUE AT THE KSLC
TERMINAL THROUGH THIS AFTERNOON. THERE IS A 10 PERCENT CHANCE OF A
NORTHWESTERLY LAKE BREEZE WIND SHIFT BETWEEN 23-01Z. HOWEVER...A
COLD FRONT IS EXPECTED TO MOVE ACROSS THE TERMINAL BETWEEN 01-03Z
SHIFTING WINDS TO THE NORTHWEST AT THAT TIME. THERE IS A 20
PERCENT CHANCE OUTFLOW WINDS FROM THUNDERSTORMS WILL AFFECT THE
TERMINAL BETWEEN 20-01Z TODAY. THIS WOULD BRING GUSTY VARIABLE
WINDS TO THE TERMINAL.

&&

.FIRE WEATHER....FIRE WEATHER...IT WILL BE WINDY ACROSS WESTERN
AND NORTHERN UTAH TODAY AHEAD OF A COLD FRONT. THE FRONT WILL
SWEEP THROUGH NORTHWEST UTAH LATE TODAY AND BRING A WIND SHIFT
WITH MUCH DRIER AIR BEHIND IT. HUMIDITIES SHOULD LOWER TO BELOW
CRITICAL LEVELS FOR NORTHWEST UTAH THIS AFTERNOON AND INTO THE
EVENING. WIND GUSTS OVER 40 MPH POSSIBLE FOR WINDIEST LOCATIONS.
RED FLAG WARNING REMAINS IN EFFECT TODAY. ACROSS SOUTHWEST UTAH
HUMIDITY WILL BE SLIGHTLY TOO HIGH FOR HEADLINES THOUGH IT WILL BE
WINDY. SCATTERED THUNDERSTORMS WILL FORM AHEAD AND NEAR THE COLD
FRONT THIS AFTERNOON. THESE HAVE THE POTENTIAL FOR FREQUENT
LIGHTNING AND STRONG WINDS ACROSS NORTHEAST UTAH FROM SALT LAKE
AND UTAH COUNTIES NORTHEASTWARD INTO WYOMING.

LESS WIND IN THE NORTH ON MONDAY BUT LOW HUMIDITY. CONDITIONS
NEAR CRITICAL FOR SOUTHWEST UTAH WHERE IT WILL REMAIN
BREEZY WITH LOWER HUMIDITY THAN SUNDAY. DRIER AIR SPREADS
ACROSS THE ENTIRE REGION ON MONDAY WITH NO THUNDERSTORMS
EXPECTED.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING UNTIL 10 PM SUNDAY FOR FIRE WEATHER ZONES
420...423 AND 434.

WY...NONE.

&&

PUBLIC/AVIATION...CSMITH
FIRE WEATHER...TARDY

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Aug 19, 5:05 AM MST, 8 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
605 AM MDT SUN AUG 19 2007

UTZ001>016-019>021-517-518-WYZ021-200600-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
605 AM MDT SUN AUG 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND EXTREME SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

GUSTY SOUTH WINDS AND A DRIER AIRMASS WILL CREATE HAZARDOUS FIRE
WEATHER CONDITIONS OVER THE WEST CENTRAL AND NORTHWESTERN UTAH
DESERTS TODAY...INCLUDING THE TOOELE VALLEY. ISOLATED DRY
THUNDERSTORMS WITH STRONG WINDS ARE ALSO POSSIBLE OVER NORTHERN
UTAH LATE THIS AFTERNOON AND THIS EVENING. SEE THE LATEST FIRE
WEATHER PRODUCTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A GENERALLY DRY WESTERLY FLOW WILL DEVELOP OVER THE AREA MONDAY
AND IS EXPECTED TO PERSIST THROUGH AT LEAST MID WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

In the hours before

Local storm report, Aug 19, 9:00 AM MST, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1000 AM MDT SUN AUG 19 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             WEST POINT              41.12N 112.10W
08/18/2007  E0.75 INCH       DAVIS              UT   PUBLIC

0759 PM     TSTM WND GST     HILL AFB                41.12N 111.97W
08/18/2007  M68.00 MPH       DAVIS              UT   OTHER FEDERAL

0800 PM     TSTM WND DMG     ROY                     41.17N 112.04W
08/18/2007                   WEBER              UT   PUBLIC

            LARGE BRANCHES DOWN

0803 PM     TSTM WND GST     HILL AFB                41.12N 111.97W
08/18/2007  U59.00 MPH       DAVIS              UT   TRAINED SPOTTER

0805 PM     HAIL             CLEARFIELD              41.10N 112.02W
08/18/2007  M0.75 INCH       DAVIS              UT   TRAINED SPOTTER

0805 PM     HAIL             1 S SOUTH OGDEN         41.16N 111.96W
08/18/2007  E0.75 INCH       WEBER              UT   PUBLIC

&&

ATARDY

The radar

The Salt Lake City radar (KMTX), 73 km away, was scanning. The volume nearest the first event began at 20:38 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cache

When
August 19, 1:37 PM MST
Where
Cache County, 0.86 mi SE of Providence
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.710, -111.810

A trained spotter estimated a 52 knot wind gust, and small hail was also reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2007Every state in 2007This day in weather historyWarnings in Utah, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 55555.